MAUDE Adverse Event Report: Cardiovascular Systems Incorporated Diamondback Coronary; Catheter, Coronary, Atherectomy

Cardiovascular Systems Incorporated Diamondback Coronary; Catheter, Coronary, Atherectomy
Model Number DBEC-125
Medical Device Problem Codes Difficult to Remove (1528); Material Separation (1562); Unexpected Shutdown (4019)
Health Effect - Clinical Codes Cardiac Arrest (1762); Perforation of Vessels (2135); Foreign Body In Patient (2687); Vascular Dissection (3160)
Date of Event 04/02/2026
Type of Reportable Event Death
Additional Manufacturer Narrative
Manufacturer's investigation is still pending at this time.Results and conclusions will be provided in the final report.The viperwire mentioned in b5 is filed under a separate medwatch report.
 
Event or Problem Description
It was reported a diamondback 360 coronary orbital atherectomy device (oad) was being used to treat a heavily calcified, heavily tortuous, 99% stenosed distal left main (lm)/ostial left circumflex (cx).The patient was given heparin prior to orbital atherectomy, and an impella cp was placed in the patient's right femoral artery.A single access 7fr sheath and guide system was utilized.A non-abbott interventional wire, along with a non-abbott microcatheter, were used to get across the lesion initially.The viperwire guide wire was able to be exchanged in.There were no apparent issues during preparation of the oad.The oad was successfully loaded onto the viperwire, and advanced just proximal to the lesion.A low-speed treatment was performed for five seconds, as the guide catheter was pushing out and there was difficulty remaining engaged.It was determined at this time that the physician was to use glideassist mode to get closer to the lesion and help seat the guide catheter better.Glideasisst mode was used to get the oad next to the lesion better.During this time, the brake lever was not engaged, as they were moving the entire oad at the time.The brake lever was locked prior to initiating the second treatment.During the start of the second treatment, it sounded as though the oad was getting up to low speed but then made an abrupt stop.Upon checking fluoroscopy, it appeared the oad driveshaft fractured just proximal to where the oad crown is.During this time, the was removed from the patient.The patient remained hemodynamically stable at the time and was on the impella cp pump.The oad was removed and it was noted the wire was no longer where the oad came out of the control valve.Another x-ray was taken and it was noted the distal tip and oad crown along with the viperwire at the oad crown remained in-vivo.At this time, the patient became hemodynamically stable.The pressure on the impella was decreased, and the patient was in cardiac arrest.Cardiopulmonary resuscitation (cpr) was administered at this time.The patient was found to have both a dissection into the cx as well as a perforation at the distal left main.Balloon tamponade was attempted to control the perforation, along with pericardiocentesis to remove the blood from the pericardium.The patient had a rv impella placed during this time, as well as bi-impella support.Balloon tamponade was continued, pulling blood from the pericardium, as well as cpr.A surgeon was called and the patient was cannulated for ecmo and transferred to a higher-level facility for emergency coronary artery bypass graft (cabg).Cabg was performed to remove the fractured components and the arteries were bypassed.The patient's chest remained opened and was planned to be closed a few days after the cabg procedure.However, it was indicated the patient expired.In the physician's opinion, it was not clear how the oad and viperwire fractured.It was suggested the viperwire could have become buckled up against the calcific nodules when the oad was in glideassist mode for advancement with the brake lever up.It was also suggested the viperwire could have become entrapped in the oad crown, which at that point the fractures occurred, however, it was unable to be conclusively determined what led to the fractures.It was estimated 130 millimeters of the viperwire was left in-vivo, and an estimated 12 millimeters of the oad driveshaft remained in-vivo.Due to the vessel dissection and perforation, balloon tamponade was prioritized, and the retained fragments were left in-vivo until cabg.It was indicated the orbital atherectomy treatments were performed proximal to distal.In the physician's opinion, the oad caused the perforation.In the physician's opinion, the viperwire contributed to the dissection when it became entrapped in the oad crown.Date of death is an estimate.
 
Event or Problem Description
It was reported a diamondback 360 coronary orbital atherectomy device (oad) was being used to treat a heavily calcified, heavily tortuous, 99% stenosed distal left main (lm)/ostial left circumflex (cx).The patient was given heparin prior to orbital atherectomy, and an impella cp was placed in the patient's right femoral artery.A single access 7fr sheath and guide system was utilized.A non-abbott interventional wire, along with a non-abbott microcatheter, were used to get across the lesion initially.The viperwire guide wire was able to be exchanged in.There were no apparent issues during preparation of the oad.The oad was successfully loaded onto the viperwire, and advanced just proximal to the lesion.A low-speed treatment was performed for five seconds, as the guide catheter was pushing out and there was difficulty remaining engaged.It was determined at this time that the physician was to use glideassist mode to get closer to the lesion and help seat the guide catheter better.Glideasisst mode was used to get the oad next to the lesion better.During this time, the brake lever was not engaged, as they were moving the entire oad at the time.The brake lever was locked prior to initiating the second treatment.During the start of the second treatment, it sounded as though the oad was getting up to low speed but then made an abrupt stop.Upon checking fluoroscopy, it appeared the oad driveshaft fractured just proximal to where the oad crown is.During this time, the was removed from the patient.The patient remained hemodynamically stable at the time and was on the impella cp pump.The oad was removed and it was noted the wire was no longer where the oad came out of the control valve.Another x-ray was taken and it was noted the distal tip and oad crown along with the viperwire at the oad crown remained in-vivo.At this time, the patient became hemodynamically stable.The pressure on the impella was decreased, and the patient was in cardiac arrest.Cardiopulmonary resuscitation (cpr) was administered at this time.The patient was found to have both a dissection into the cx as well as a perforation at the distal left main.Balloon tamponade was attempted to control the perforation, along with pericardiocentesis to remove the blood from the pericardium.The patient had a rv impella placed during this time, as well as bi-impella support.Balloon tamponade was continued, pulling blood from the pericardium, as well as cpr.A surgeon was called and the patient was cannulated for ecmo and transferred to a higher-level facility for emergency coronary artery bypass graft (cabg).Cabg was performed to remove the fractured components and the arteries were bypassed.The patient's chest remained opened and was planned to be closed a few days after the cabg procedure.However, it was indicated the patient expired.In the physician's opinion, it was not clear how the oad and viperwire fractured.It was suggested the viperwire could have become buckled up against the calcific nodules when the oad was in glideassist mode for advancement with the brake lever up.It was also suggested the viperwire could have become entrapped in the oad crown, which at that point the fractures occurred, however, it was unable to be conclusively determined what led to the fractures.It was estimated 130 millimeters of the viperwire was left in-vivo, and an estimated 12 millimeters of the oad driveshaft remained in-vivo.Due to the vessel dissection and perforation, balloon tamponade was prioritized, and the retained fragments were left in-vivo until cabg.It was indicated the orbital atherectomy treatments were performed proximal to distal.In the physician's opinion, the oad caused the perforation.In the physician's opinion, the viperwire contributed to the dissection when it became entrapped in the oad crown.
 
Additional Manufacturer Narrative
Additional information: d9, h3, h6 (medical device problem code 4019 was added) and (type of investigation, investigation findings, investigation conclusions updated) , h11 a visual inspection, functional testing and detailed analysis were performed on the returned device.The reported driveshaft fracture and device stalling were confirmed.A conclusive cause for the reported patient harms, and the relationship to the product, if any, cannot be determined through analysis.Production record and corrective and preventative actions (capa) reviews were performed and revealed no indication of a product quality issue.Additionally, a query of the complaint handling database for the reported lot revealed there is no indication of a lot specific issue.Based on the reported information and the observations from the returned analysis, the investigation determined that the reported driveshaft fracture and device stalling appear to be related to circumstances of the procedure.Detailed analysis of the driveshaft fracture revealed evidence indicating that the fracture occurred while spinning in an elevated stress environment.Factors that may have contributed to the increased stress environment include the reported disease morphology and complex anatomical conditions.Based on the results of the complaint investigation there is no indication of a product quality issue with respect to the design, manufacture, or labeling of the device.

Brand Name
Diamondback Coronary
Common Device Name
Catheter, Coronary, Atherectomy
Manufacturer (Section D)
Cardiovascular Systems Incorporated
1225 old highway 8 nw
st. paul MN 55112
Manufacturer (Section G)
Cardiovascular Systems Incorporated, #3004742232
1225 old highway 8 nw
saint paul MN 55112
Manufacturer Contact
alyssa mickelson
1225 old highway 8 nw
st. paul, MN 55112
+1(651)756-2718
MDR Report Key24984289
Report Number3004742232-2026-00102
Device Sequence Number18764627
Product Code MCX
UDI-Device Identifier10850026568698
UDI-Public(01)10850026568698(17)271130(10)592231-1
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P130005
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/31/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberDBEC-125
Device Catalogue Number7-10098-01
Device Lot Number592231-1
Was Device Available for Evaluation? Yes
Date Returned to Manufacturer06/10/2026
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/02/2026
Supplement Date Received by Manufacturer07/07/2026
Initial Report FDA Received Date04/24/2026
Supplement Report FDA Received Date07/31/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/17/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient SexUnknown